MAUDE Adverse Event Report: STRYKER GMBH SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0066
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "a short gamma3 nail was removed to implant a hip prosthesis.When removing the end cap, the distal screwdriver head of the instrument broke off.Our loaner kit was used for the extraction.Another set of instruments had to be ordered from another hospital, which resulted in a surgical delay of almost 60 minutes." aj (b)(6) 2023, rep confirmed that the nail was intact and it was only removed as patient required full prosthesis.Kt (b)(6) 2023: rep confirmed that the reason for the conversion was a hip joint arthrosis and that the surgeon was able to complete the surgery successfully after getting an additional instrument kit from another hospital.Rep further confirmed that the broken tip of the instrument was removed from the patient and that all (three) parts were already returned to the manufacturer.
 
Event or Problem Description
As reported: "a short gamma3 nail was removed to implant a hip prosthesis.When removing the end cap, the distal screwdriver head of the instrument broke off.Our loaner kit was used for the extraction.Another set of instruments had to be ordered from another hospital, which resulted in a surgical delay of almost 60 minutes." according to additional information received the rep confirmed that the nail was intact and it was only removed as patient required full prosthesis.Further, the rep confirmed that the reason for the conversion was a hip joint arthrosis and that the surgeon was able to complete the surgery successfully after getting an additional instrument kit from another hospital.The rep further confirmed that the broken tip of the instrument was removed from the patient and that all (three) parts were already returned to the manufacturer.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received device exhibit signs of extreme usage over a long period of time.Scratches and dents marks can be seen on the proximal head and on the body.The broken distal tip shows deformation signs due to long usage.The breakage indicates towards application of high torsional load and sudden overloading resulting in brittle fracture at the distal end which can be seen in the microscopic image.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by overloading on the device during usage which caused sudden brittle fracture.Also, since the device was manufactured in 2013, it is plausible that weakened structural integrity due to frequent usage and reprocessing cycles (wear and tear) may have also contributed to the breakage, therefore it is safe to say that it had fulfilled its tasks in former surgeries as intended as there is no prior complaint reported with the same lot.If any further information is provided, the complaint report will be updated.

Brand Name
SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16684056
Report Number0009610622-2023-00099
Device Sequence Number15260403
Product Code LXH
UDI-Device Identifier04546540487667
UDI-Public04546540487667
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0066
Device Catalogue Number13200066
Device Lot NumberK02AD37
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date07/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/10/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown